Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 40, NWS Springfield, MO

April 18, 2019Dallas County, Greene County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 18, 2019, 1:16 AM CDT for Dallas County, Greene County, Webster County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2019, 1:16 AM CDT (06:16 UTC)
Expired
Apr 18, 2019, 2:00 AM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Dallas County, MO, Greene County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 32 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 1:30 AM CDTTSTM WND DMG2 Nw Ebenezer, MOPICTURE OF THE CORNER OF A METAL ROOF TORN BACK ON AN OUTBUILDING ON FARM ROAD 137 JUST NORTHWEST OF EBENEZER. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 11:23 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

222 
WUUS53 KSGF 180616
SVRSGF
MOC059-077-225-180700-
/O.NEW.KSGF.SV.W.0040.190418T0616Z-190418T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
116 AM CDT THU APR 18 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Webster County in southwestern Missouri...
  Southeastern Dallas County in southwestern Missouri...
  Central Greene County in southwestern Missouri...

* Until 200 AM CDT.

* At 116 AM CDT, severe thunderstorms were located along a line
  extending from Ash Grove to 6 miles northwest of Republic, moving
  east at 60 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Northern Springfield...           Marshfield...
  Willard...                        Strafford...
  Fair Grove...                     Conway...
  Niangua...                        Elkland...
  Glidewell...                      Ebenezer...
  Bassville...                      Bois D'arc...
  Northview...                      Olive...
  Rader...                          

This includes Interstate 44 between mile markers 71 and 111.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3720 9361 3728 9361 3737 9334 3742 9318
      3749 9307 3755 9285 3748 9285 3748 9269
      3727 9270 3726 9268 3724 9268
TIME...MOT...LOC 0616Z 261DEG 51KT 3730 9356 3719 9357 

HAIL...0.88IN
WIND...70MPH
 
$$

Cramer
2 follow-up statements
077 
WWUS53 KSGF 180645
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
145 AM CDT THU APR 18 2019

MOC059-077-225-180700-
/O.CON.KSGF.SV.W.0040.000000T0000Z-190418T0700Z/
Webster MO-Dallas MO-Greene MO-
145 AM CDT THU APR 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR WEBSTER...SOUTHEASTERN DALLAS AND NORTHEASTERN GREENE COUNTIES...

At 145 AM CDT, severe thunderstorms were located along a line
extending from 10 miles east of Pleasant Hope to near Fair Grove to
near Strafford, moving east at 60 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Northeastern Springfield...       Marshfield...
Strafford...                      Fair Grove...
Conway...                         Niangua...
Olive...                          Elkland...
Rader...                          Bassville...
Northview...                      

This includes Interstate 44 between mile markers 79 and 111.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3721 9328 3742 9318 3749 9307 3755 9285
      3748 9285 3748 9269 3727 9270 3726 9268
      3724 9268
TIME...MOT...LOC 0645Z 264DEG 52KT 3746 9308 3736 9305 3723 9317 

HAIL...0.88IN
WIND...70MPH
 
$$

Cramer
099 
WWUS53 KSGF 180700
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
200 AM CDT THU APR 18 2019

MOC059-077-225-180710-
/O.EXP.KSGF.SV.W.0040.000000T0000Z-190418T0700Z/
Webster MO-Dallas MO-Greene MO-
200 AM CDT THU APR 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEBSTER...SOUTHEASTERN DALLAS
AND NORTHEASTERN GREENE COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Missouri.

LAT...LON 3721 9328 3742 9318 3749 9307 3755 9285
      3748 9285 3748 9269 3727 9270 3726 9268
      3724 9268
TIME...MOT...LOC 0700Z 261DEG 51KT 3746 9308 3736 9305 3723 9317 

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 12:23 AM CDT, 53 minutes earlier.

Area forecast discussion, Apr 18, 12:23 AM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1223 AM CDT Thu Apr 18 2019

.SYNOPSIS...
Issued at 225 PM CDT Wed Apr 17 2019

Visible satellite and observations continue to show a stratus layer
across the area and special 18z SGF sounding continues to show EML
above the stratus deck. Cold front stretched from western Iowa
into northeast KS and into the TX panhandle. Regional radar
was showing most of the convection at this point associated with
the low in Iowa and Minnesota, although some storms have started
to now form in the Texas panhandle. Most of the region still had a
thermal cap in place and should prevent convection from developing
until very late afternoon or early evening along the cold front.
The storms will be the main focus in the short term.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 225 PM CDT Wed Apr 17 2019

As mentioned in the synopsis, 18z soundings from SGF into the
southern plains showed a thermal cap in place which will likely
hold until this evening when convection should start to develop
along the front. The front will gradually work southeast into the
area this evening with strong to severe storms. By this time, we
are expecting most of the convection to become linear with the
frontal boundary with the main risk being damaging straight line
winds and some hail. If any bowing line segments can develop
towards the northeast, there could be a chance for a spin-up
tornado within the line segment. Most of the area will have a time
frame from mid-evening into the overnight hours for the severe
potential. Don't see much of a flooding risk, given the green-up
taking place and the progressive nature of the front, although
heavy rain is expected with the convection.

The convection will linger into Thursday morning over the eastern
Ozarks, but should come to an end during the afternoon hours. If
there is enough instability, then some strong to severe storms
will remain possible.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 225 PM CDT Wed Apr 17 2019

Cooler temperatures will linger into Friday as the back side of
the upper low continues to push through. Highs will be from the
upper 50s to mid 60s.

We should begin to warm back up over the weekend, into the 70s as
an upper ridge builds in behind the upper trough. Models do show
some differences with the strength and timing of the next energy
on Sunday, but both have some showers/thunderstorms possible by
late in the day into Sunday night.

It looks to remain unsettled through the remainder of the long
term period with a slow moving upper trough and low closing off
over the region by the middle to later part of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1208 AM CDT Thu Apr 18 2019

Storms are headed toward the terminals early in the forecast
period ahead of a cold front moving toward the region. Expect
ceilings to vary between MVFR and IFR through mid morning with
winds shifting to the west and northwest over the next several
hours. By 15-18Z most areas should see VFR ceilings and some gusty
north winds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Terry
Hazardous weather outlook, Apr 17, 11:34 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1134 PM CDT Wed Apr 17 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190445-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1134 PM CDT Wed Apr 17 2019

...Strong to Severe Storms Tonight...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

 Strong to severe thunderstorms developing over southeast Kansas
 and northeast Oklahoma will spread eastward into southeast
 Kansas and the Missouri Ozarks through the overnight hours.

 Thunderstorm wind gusts in excess of 60 mph will be the main
 threat. Hail up to half dollar size will also be possible. A
 limited tornado risk is confined mainly to areas along and west
 of an Osage Beach to Cassville line.

 Localized flooding will also be possible mainly over west
 central Missouri if storms develop repeatedly along the
 approaching cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Strong to severe thunderstorms could be ongoing over portions
  of south central Missouri Thursday morning. This activity is
  expected to exit the region by late morning or mid day
  Thursday.

  An unsettled period is expected from late Sunday into the
  middle portion of next week. Several chances for thunderstorms
  will exist during the period.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed in the next three hours for
 southeast Kansas and much of the Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, Apr 17, 10:16 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             BATTLEFIELD             37.12N 93.37W
04/17/2019  E0.70 INCH       GREENE             MO   PUBLIC

&&

MMT
Local storm report, Apr 18, 12:07 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 AM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND GST     2 W HALLOWELL           37.17N 95.03W
04/18/2019  E60 MPH          CHEROKEE           KS   EMERGENCY MNGR

            60 MPH PLUS WIND GUSTS.

&&

MMT
Local storm report, Apr 18, 12:15 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 AM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     TSTM WND GST     4 W LAWTON              37.23N 94.70W
04/18/2019  M73 MPH          CHEROKEE           KS   BROADCAST MEDIA

            REPORTED BY KOAM.

&&

MMT
Local storm report, Apr 18, 12:43 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1243 AM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND GST     2 W CARTHAGE            37.18N 94.34W
04/18/2019  E65 MPH          JASPER             MO   PUBLIC

            ESTIMATED 60-65 MPH WIND GUSTS ON THE
            WESTERN SIDE OF CARTHAGE.

1229 AM     TSTM WND GST     1 NNE AIRPORT DRIVE     37.15N 94.50W
04/18/2019  M67 MPH          JASPER             MO   ASOS

            JLN ASOS REPORTS 58 KNOT (67 MPH) WIND GUST
            AT 12:29 AM.

1217 AM     TSTM WND GST     1 S PITTSBURG           37.39N 94.70W
04/18/2019  E60 MPH          CRAWFORD           KS   AMATEUR RADIO

            TREE DOWNED IN YARD IN SOUTH PITTSBURG.
            ESTIMATED WIND GUSTS OF 60-PLUS MPH.

&&
Local storm report, Apr 18, 12:53 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 AM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     TSTM WND DMG     2 N CARL JUNCTION       37.20N 94.56W
04/18/2019                   JASPER             MO   EMERGENCY MNGR

            TREES BLOWN DOWN ON AND ALONG HIGHWAY 171.

1225 AM     HAIL             1 NE JOPLIN             37.09N 94.50W
04/18/2019  E1.75 INCH       JASPER             MO   PUBLIC

            GOLFBALL SIZE HAIL AND 6-INCH DIAMETER TREE
            LIMBS BLOWN DOWN.

&&
Local storm report, Apr 18, 1:16 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 AM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     1 SSE JASPER            37.33N 94.29W
04/18/2019                   JASPER             MO   EMERGENCY MNGR

            MULTIPLE POWER LINES DOWN.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:29 PM CDTSpecial Weather StatementSGFStone31 min
Apr 17, 9:25 PM CDTSpecial Weather StatementSGFGreene, Webster35 min
Apr 17, 9:30 PM CDTSpecial Weather StatementSGFDouglas30 min
Apr 17, 9:40 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster, Wright50 min
Apr 17, 10:18 PM CDTSevere Thunderstorm WarningSGFTexas, Wright57 min
Apr 17, 10:57 PM CDTSevere Thunderstorm WarningSGFDent26 min
Apr 18, 12:03 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton, Vernon57 min
Apr 18, 12:25 AM CDTTornado WarningSGFBarton, Dade, Jasper50 min
Apr 18, 12:43 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Lawrence47 min
Apr 18, 1:02 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Hickory, Polk, St. Clair58 min
Apr 18, 1:43 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Wright47 min
Apr 18, 1:57 AM CDTFlash Flood WatchSGFHowell, Oregon, Shannon17 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.